Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 35, NWS Jackson, KY

March 3, 19975 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 3, 1997, 10:59 AM EST for 5 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 1997, 10:59 AM EST (15:59 UTC)
Expired
Mar 3, 1997, 3:05 PM EST
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Clay County, KY, Knox County, KY, Laurel County, KY, Leslie County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 031600
FFWJKL
KYC051-121-125-131-193-032005-

BULLETIN - EBS ACTIVATION REQUESTED
SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1059 AM EST MON MAR 3 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SMALL STREAM FLOOD WARNING EFFECTIVE UNTIL 305 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...CLAY
   ...KNOX
   ...LESLIE
   ...PERRY

IN SOUTH CENTRAL KENTUCKY

   ...LAUREL
 
OCCASIONAL RAIN WILL PERSIST THIS AFTERNOON BEFORE DIMINISHING.
REPORTS FROM AROUND THE AREA INDICATE THAT STREAMS AND CREEKS ARE
RISING RAPIDLY AND OVERFLOWING THEIR BANKS. ALSO REPORTS OF ROCK AND
MUDSLIDES HAVE BEEN RECEIVED. THE RAIN WILL CONTINUE TO AGGRAVATE THE
FLOODING SITUATION.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

zPERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 10:26 AM EST, 33 minutes earlier.

Area forecast discussion, Mar 3, 10:26 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1025 AM EST MON MAR 3 1997

WARM SECTOR NOSING INTO PARTS OF FAR SOUTHEAST KY WHERE MIDDLESBORO
HAS BROKEN OUT AND SHOT INTO THE LOW 60S AT 10 AM. KEEPING A CLOSE EYE
ON THE STORMS NORTH OF SOMERSET FOR SIGNS OF DEVELOPMENT. RADAR IS
INTERMITTENTLY INDICATING HAIL WITH THESE STORMS...BUT REFLECTIVITY
PATTERNS SHOWING NO ORGANIZATION AT THIS TIME.

OTHERWISE OUR FOCUS REMAINS ON THE FLOOD THREAT. SMALL STREAM/FLASH
FLOOD WARNINGS IN EFFECT FOR MOST OF OUR COUNTIES. WHILE RAINS HAVE
DIMINISHED FOR THE MOST PART...STILL PLENTY OF RUNOFF WITH NUMEROUS
ROADS CLOSED AND RISING CREEKS/STREAMS/RIVERS.

SINCE THE STEADIER RAINS HAVE MOVED NORTHEAST RECOMMEND THAT WE ALTER
THE WORDING A LITTLE TO REFLECT MORE SCATTERED SHOWERS/THUNDERSTORMS
EARLY THIS AFTERNOON DIMINISHING OR ENDING. HOWEVER WOULD LIKE TO
CONTINUE WITH FLASH FLOOD WATCH UNTIL THUNDERSTORM THREAT IS OVER AS
LOW MOVES NORTHEAST.

TEMPERATURES WILL PROBABLY BE HARD PRESSED TO REACH FORECASTED HIGHS
AS FLOW BECOMES NORTHERLY WITH GOOD COLD AIR ADVECTION BEHIND THE LOW.
WOULD PREFER UPPER 30S FOR NORTHERN COUNTIES...RANGING TO UPPER 60S AT
MIDDLESBORO WHICH WILL  SEE FALLING TEMPS THIS AFTERNOON.

JKL  42/40/63
LOZ  52/41/64

RAB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 6:13 AM ESTFlash Flood WarningJKLBell, Harlan4 hr
Mar 3, 9:01 AM ESTFlash Flood WarningJKLLetcher, Pike3 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLEstill, Jackson, Lee, Owsley, Rockcastle5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLElliott, Johnson, Magoffin, Menifee, Morgan, Rowan and 1 more5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLBath, Fleming, Montgomery5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLBell, Harlan5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLFloyd, Knott, Martin5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLBreathitt5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLPulaski5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLPowell5 hr
Mar 3, 10:37 AM ESTSevere Thunderstorm WarningJKLOwsley58 min

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.